Texas, 2008Damaging Winds in Texas, May 14 to 15, 2008
May 14 to 15, 2008 · NWS HGX · 9 events in 6 counties and zones
There was a second round of severe thunderstorms that was caused by the passing of another upper level disturbance. These storms swept through the northern counties of southeast Texas during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a second round of severe thunderstorms that was caused by the passing of another upper level disturbance. These storms swept through the northern counties of southeast Texas during the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 14, 7:44 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, May 14, 7:44 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
844 PM CDT WED MAY 14 2008
.DISCUSSION...
AT 01Z...A WEAK SURFACE BOUNDARY WAS LOCATED ALONG A JUNCTION TO
COLLEGE STATION TO ALEXANDRIA LINE. A COLD FRONT EXTENDED FROM
MENA TO ABILENE TO MARFA. THE FRONT WILL SLOWLY PUSH SOUTH WHILE
THE WEAK BOUNDARY WILL LIKELY REMAIN WHERE IT IS. STRONG TO SEVERE
STORMS CONTINUE TO FIRE AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS
CENTRAL TEXAS. THE STORMS THEN MOVE E-SE ALONG THE WEAK SFC
BOUNDARY. FURTHER SOUTH...CAPPING WILL POSE PROBLEMS. 850 TEMP AT
CRP IS 25 C AND 700 MB TEMPS ARE 13 C. STORMS SHOULD WEAKEN AS
THEY APPROACH SOUTHERN ZONES OVERNIGHT. RAISED POPS OVER THE
NORTHWEST ZONES AND WILL MAINTAIN SEVERE WORDING FOR THE NORTH
HALF OF THE REGION. 43
&&
.PREV DISCUSSION... /ISSUED 758 PM CDT WED MAY 14 2008/
DISCUSSION...
TORNADO WATCH 323 IS IN EFFECT THROUGH 07Z FOR THE NORTHWEST PART
OF SOUTHEAST TEXAS. HAVE RAISED POPS SLIGHTLY AND ADDED SOME
SEVERE OVER THE NORTHERN HALF OF THE CWA. STRONG CAP AT CRP SHOULD
PRECLUDE MUCH OF A SEVERE THREAT FURTHER SOUTH. WILL UPDATE THE
AFD ONCE 00Z ANALYSIS IS COMPLETE. NEW ZONES ON THE STREET. 43
PREV DISCUSSION... /ISSUED 703 PM CDT WED MAY 14 2008/
AVIATION...
GIVEN THE MESO-SCALE FORCING OF EVENTS...THE CONFIDENCE LEVEL OF
THE FORECAST IS MODERATE AT BEST. THE MAIN ISSUE FOR TONIGHT WILL
BE HOW THE THUNDERSTORM DEVELOPMENT OVER CENTRAL TEXAS EVOLVES AND
TO WHAT EXTENT IT WILL AFFECT SE TX OVER THE FIRST 12 TO 18 HOURS
OF THE FORECAST PERIOD. THE MODELS DID NOT INDICATE AS STRONG OF A
LOW-LEVEL JET AS 24 HOURS AGO. HOWEVER...INDICATIONS ARE THAT ONE
WAS SETTING UP AHEAD OF THE ADVANCING SHORTWAVE TROUGH THAT WAS
PRODUCING THE STORMS OUT WEST...TWO OF WHICH ARE STREAMER SHOWERS
ACROSS THE MATAGORDA BAY AREA INLAND TO COLORADO COUNTY AND THE
DEVELOPMENT OF ISOLATED POCKETS OF MVFR CEILINGS.
AFTER DOING A ROUGH FORECAST OF THE TIMING OF THE SHORTWAVE TROUGH
ACROSS SE TX FROM SATELLITE AND THE MODELS...AND GIVEN FURTHER
DEVELOPMENT OF THE LOW-LEVEL JET AHEAD OF THE MCS PROPAGATION...
FEEL THAT MVFR CONDITIONS WILL DEVELOP OVER MOST OF THE TERMINAL
SITES BY OR SHORTLY AFTER 06Z. AFTER 06Z THOSE SITES FROM THE BIG
METRO AIRPORTS NORTHWARD SHOULD BEGIN TO SEE THE AFFECTS OF THE
THUNDERSTORMS WITH THE BEST TIME PERIOD FOR STORMS BETWEEN 10Z AND
15Z. A WEAK FRONTAL BOUNDARY IS THEN EXPECTED TO PUSH THROUGH
DURING THE MIDDAY TO MID AFTERNOON PERIOD AND CONDITIONS SHOULD
IMPROVE THEREAFTER.
40
PREV DISCUSSION... /ISSUED 332 PM CDT WED MAY 14 2008/
DISCUSSION...
SHORTWAVE AND ASSOCIATED CONVECTION HAVE SHIFTED EAST OF THE CWA.
AREA IS LIKELY SEEING SOME SUBSIDENCE IN THE WAKE OF THE
DISTURBANCE...WHICH IS KEEPING THE LID ON ADDITIONAL CONVECTIVE
DEVELOPMENT. SFC OUTFLOW BOUNDARY PERSISTS NEAR THE I-10
CORRIDOR. HAVE LEFT LOW POPS IN THE FORECAST FOR THE EVENING HOURS
FOR THE POTENTIAL OF ISOLATED SHRA/TSRA DEVELOPMENT NEAR THE
BOUNDARY. UPPER LOW OVER EASTERN NEW MEXICO WILL LIFT EAST ACROSS
THE SRN PLAINS TONIGHT. COULD SEE ANOTHER MCS DEVELOP OVER THE
EDWARDS PLATEAU REGION THIS EVENING...WITH THIS SYSTEM POSSIBLY
IMPACTING OUR NRN COUNTIES AFTER 09Z. HAVE GONE WITH HIGHER POPS
FOR THE NRN ZONES AFTER MIDNIGHT GIVEN THIS POSSIBILITY.
CONDITIONS STILL APPEAR FAVORABLE FOR SIGNIFICANT CONVECTIVE
DEVELOPMENT OVER THE AREA THURSDAY. SFC COLD FRONT AND 850 MB
FRONT WILL PUSH SLOWLY THROUGH THE CWA...PROVIDING A GOOD FOCUS
FOR STORM DEVELOPMENT. LONGWAVE UPPER TROUGH HANGING BACK TO THE
WEST WILL RESULT IN DIFFLUENT FLOW IN THE UPPER ATMOSPHERE. THE
AIRMASS WILL REMAIN HIGHLY MOIST AND UNSTABLE...WITH PWS IN EXCESS
OF 1.8 INCHES...LIS OF -7 TO -10...AND CAPES IN EXCESS OF 4000
J/KG IN THE AFTERNOON. THE MAIN THREAT FOR THURSDAY WILL BE HEAVY
RAIN GIVEN THE POSSIBILITY OF ECHOES TRAINING ALONG THE SLOW-
MOVING FRONT. DESPITE THE STRONG INSTABILITY...LOW LEVEL SHEAR
WEAKENS CONSIDERABLY ON THURSDAY. THINK SEVERE THREAT WILL BE
MOSTLY OF THE PULSE VARIETY...WITH DOWNBURST WINDS AND MARGINALLY
SEVERE HAIL BEING THE MAIN THREATS. COLD FRONT WILL PUSH OFF THE
COAST THU NIGHT. COULD STILL SEE STRONG CONVECTION PERSIST INTO
THE EVENING HOURS MAINLY SOUTH OF I-10. 12Z MODEL RUNS ARE SLOWER
AT DRYING THINGS OUT...SO HAVE KEPT LOW POPS GOING FOR THE COASTAL
AREAS UNTIL FRIDAY MORNING.
THE WEEKEND WEATHER LOOKS GREAT AS MUCH DRIER/SLIGHTLY COOLER
AIRMASS FILTERS INTO THE AREA. WILL SEE COOLER OVERNIGHT LOWS
ALONG WITH LOWER HUMIDITY VALUES THROUGH SUNDAY. MODELS NOW BRING
THE LINGERING UPPER TROUGH THROUGH THE AREA SUNDAY. APPEARS THERE
WILL ONLY BE ENOUGH MOISTURE TO SUPPORT SOME MID/HIGH LEVEL
CLOUDINESS WITH THIS FEATURE. ONSHORE FLOW RETURNS TUESDAY/WEDNESDAY
AS NEXT LONGWAVE TROUGH DEVELOPS OVER THE WEST. TEMPS/HUMIDITY WILL
INCREASE TO SUMMER-LIKE LEVELS BY THE MIDDLE OF NEXT WEEK.
35
MARINE...
THE MODERATE ONSHORE FLOW WILL CONTINUE THROUGH THURSDAY. WAVE
HEIGHTS 20-60 NM WATERS RUNNING NEAR 6 FEET SOUTHERN FRINGES. WE
SHALL CONTINUE WITH SCEC FOR THAT REGION THROUGH TONIGHT. FRONT
EXPECTED TO MOVE ACROSS WATERS LATE THURSDAY NIGHT AND WILL USHER
A MODERATE OFFSHORE FLOW. TIDE LEVELS SLIGHTLY ABOVE NORMAL
THROUGH THURSDAY BUT LOWERING TO NEAR NORMAL BY FRIDAY WITH
DEVELOPING OFFSHORE FLOW. 37
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 71 81 60 78 57 / 70 60 20 10 10
HOUSTON (IAH) 74 84 64 80 58 / 30 60 40 10 10
GALVESTON (GLS) 76 83 70 78 67 / 20 60 40 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT THURSDAY FOR
THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
&&
DISCUSSION...43Hazardous weather outlook, May 14, 8:42 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
942 PM CDT WED MAY 14 2008
TXZ163-164-177>179-199-200-210>214-226-227-235>238-150900-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
HOUSTON-JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WHARTON-
942 PM CDT WED MAY 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...SEVERE STORMS AND LOCALLY HEAVY RAIN POSSIBLE TO
.DAY ONE...TONIGHT
ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED
OVER WEST CENTRAL TEXAS THIS EVENING. THIS COMPLEX OF STORMS WILL
AFFECT THE NORTHWEST HALF OF SOUTHEAST TEXAS AFTER 10 PM...MAINLY
NORTH OF A LINE FROM COLUMBUS TO CONROE TO LIVINGSTON. SOME OF
THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
SEVERE HAIL BEING THE PRIMARY THREATS. LOCALIZED FLOODING OF
STREETS...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS
WILL BE POSSIBLE WHERE THE HEAVIEST RAIN OCCURS.
.DAY TWO...THURSDAY AND THURSDAY NIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND
UNSTABLE AIRMASS IN PLACE. THE STORMS ARE EXPECTED TO BE
CONCENTRATED MOSTLY NORTH OF INTERSTATE 10 IN THE MORNING AND AREA
WIDE DURING THE AFTERNOON. A FEW OF THE STORMS WILL BE CAPABLE OF
BECOMING SEVERE...WITH DAMAGING DOWNBURST WINDS AND MARGINALLY
SEVERE HAIL BEING THE PRIMARY THREATS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON THURSDAY. RAINFALL
AMOUNTS WILL AVERAGE 1/2 TO 1 INCH...WITH ISOLATED TOTALS OF 2 TO
4 INCHES. LOCALIZED FLOODING OF STREETS...FEEDER ROADS...
SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE
THE HEAVIEST RAIN OCCURS.
THUNDERSTORMS WILL LIKELY PERSIST INTO THE EARLY EVENING HOURS
OVER THE SOUTHEAST HALF OF THE AREA. THE RAIN SHOULD END OVERNIGHT
IN THESE AREAS AS A DRIER AIRMASS FILTERS IN FROM THE NORTH.
.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND THURSDAY.
TXZ176-195>198-150900-
BRAZOS-BURLESON-GRIMES-MADISON-WASHINGTON-
942 PM CDT WED MAY 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
...TORNADO WATCH IN EFFECT THROUGH 2 AM...
ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED
OVER CENTRAL TEXAS THIS EVENING. THIS COMPLEX OF STORMS WILL AFFECT
THE NORTHWEST HALF OF SOUTHEAST TEXAS AFTER 10 PM...MAINLY NORTH
OF A LINE FROM COLUMBUS TO CONROE TO LIVINGSTON. SOME OF THESE
STORMS COULD BECOME SEVERE...WITH ISOLATED TORNADOES...DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING OF STREETS...FEEDER
ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE
WHERE THE HEAVIEST RAIN OCCURS.
.DAY TWO...THURSDAY AND THURSDAY NIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND
UNSTABLE AIRMASS IN PLACE. THE STORMS ARE EXPECTED TO BE
CONCENTRATED MOSTLY NORTH OF INTERSTATE 10 IN THE MORNING AND AREA
WIDE DURING THE AFTERNOON. A FEW OF THE STORMS WILL BE CAPABLE OF
BECOMING SEVERE...WITH DAMAGING DOWNBURST WINDS AND MARGINALLY
SEVERE HAIL BEING THE PRIMARY THREATS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON THURSDAY. RAINFALL
AMOUNTS WILL AVERAGE 1/2 TO 1 INCH...WITH ISOLATED TOTALS OF 2 TO
4 INCHES. LOCALIZED FLOODING OF STREETS...FEEDER ROADS...
SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE
THE HEAVIEST RAIN OCCURS.
THUNDERSTORMS WILL LIKELY PERSIST INTO THE EARLY EVENING HOURS
OVER THE SOUTHEAST HALF OF THE AREA. THE RAIN SHOULD END OVERNIGHT
IN THESE AREAS AS A DRIER AIRMASS FILTERS IN FROM THE NORTH.
.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND THURSDAY.
Thunderstorm Wind, Madison
- When
- May 14, 11:12 PM CST
- Where
- Madison County, 0.59 mi W of North Zulch
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.920, -96.110
There were trees downed along Highway 39 in North Zulch.
Thunderstorm Wind, Madison
- When
- May 14, 11:24 PM CST
- Where
- Madison County, 1.78 mi W of Madisonville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 30.950, -95.910
A tree fell on a mobile home that caused roof damage at the 300 block of Harrell Street. There were also a few trees reported down throughout the town of Madisonville.
Thunderstorm Wind, Austin
- When
- May 14, 11:50 PM CST
- Where
- Austin County, 52.92 mi NNE of Cochran
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.780, -95.950
Thunderstorm winds damaged a car port in the town of Bedias.
Thunderstorm Wind, Brazos
- When
- May 14, 11:55 PM CST
- Where
- Brazos County, Bryan
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.670, -96.370
A tree and a powerline were reported down in the town of Bryan.
Thunderstorm Wind, Trinity
- When
- May 15, 12:05 AM CST
- Where
- Trinity County, 0.91 mi NE of Trinity
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.940, -95.370
There were powerlines and trees reported down in the town of Trinity.
Thunderstorm Wind, Houston
- When
- May 15, 12:05 AM CST
- Where
- Houston County, 1.18 mi W of Lovelady
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.130, -95.450
Trees were reported blown down in the town of Lovelady.
Thunderstorm Wind, Trinity
- When
- May 15, 12:36 AM CST
- Where
- Trinity County, 1.18 mi W of Apple Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.220, -94.970
Trees were reported blown down in the town of Apple Springs.
Thunderstorm Wind, Trinity
- When
- May 15, 12:40 AM CST
- Where
- Trinity County, 2.76 mi N of Centralia
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Law Enforcement
- Coordinates
- 31.290, -95.050
Trees were reported blown down on a home located on Forest Road 527 in the Davy Crockett National Forest.
Thunderstorm Wind, Montgomery
- When
- May 15, 1:45 AM CST
- Where
- Montgomery County, Porter
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $22,000
- Reported by
- Broadcast Media
- Coordinates
- 30.100, -95.230
There was damage to the roof of a local business at FM 1314 and Loop 494, a restaurant sign was blown over at Highway 59 and Lopp 494, and there were numerous trees blown down across the Porter area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 14 to 16, 20081 death · $541,000 · EF1 · 32 events
- Hail and Damaging Winds in Texas, May 14 to 15, 2008$50 million · 4 in hail · 15 events
- Tornadoes and Flash Flooding in Mississippi, May 14 to 15, 2008$5.8 million · EF1 · 21 events
- Tornadoes and Hail in Texas, May 14, 2008$3.3 million · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, May 14 to 15, 2008$1.4 million · EF1 · 18 events
- Flash Flooding and Lightning Strike in Louisiana, May 14, 2008$7.2 million · 3 events
- Flash Flooding and Hail in Louisiana, May 14 to 15, 2008$3.1 million · 70 kt wind · 10 events
- Hail and Damaging Winds in Texas, May 14, 2008$763,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Texas, May 14, 2008$100,000 · EF0 · 4 events
- Damaging Winds in Texas, May 14, 2008$34,000 · 55 kt wind · 5 events
- Tornado and Hail in Texas, May 14, 2008$30,000 · EF0 · 5 events
- Flash Flood in Arkansas, May 14, 2008$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103919, 103920, 103922, 103921, 103923, 103924, 103925, 103926, 103927.